Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 40, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 12, 2013, 11:53 AM HST for Honolulu County, Hawaii. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2013, 11:53 AM HST (21:53 UTC)
- Expired
- May 12, 2013, 3:28 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 2:25 PM HST | FLASH FLOOD | Waikane, HI | EMERGENCY MANAGER REPORTED WAIKANE STREAM OUT OF BANK WITH 3 INCHES OF FLOWING WATER ON KAMEHAMEHA HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 152 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
443
WGHW50 PHFO 122153
FFWHFO
HIC003-130045-
/O.NEW.PHFO.FF.W.0040.130512T2153Z-130513T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1153 AM HST SUN MAY 12 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 245 PM HST
* AT 1146 AM HST...MODERATE TO BRIEFLY HEAVY SHOWERS CONTINUE TO
FALL ACROSS THE KOOLAU RANGE ON NEARLY SATURATED GROUND...AND THE
STREAM GAGE ON THE WAIKANE STREAM IS SHOWING A RAPID RISE TO FLOOD
LEVELS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...WAIAHOLE...WAIKANE...LAIE...HAUULA...AND KANEOHE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2148 15792 2162 15799 2169 15792 2133 15766
2131 15776
$$
WROE2 follow-up statements
757
WGHW50 PHFO 130034
FFWHFO
HIC003-130245-
/O.EXT.PHFO.FF.W.0040.000000T0000Z-130513T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
234 PM HST SUN MAY 12 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 445 PM HST
* AT 222 PM HST...RAIN GAUGES IN THE KOOLAU RANGE CONTINUE TO SHOW
LOCALLY HEAVY RAIN FALLING AT AN INCH PER HOUR OR GREATER ON
NEARLY SATURATED GROUND. WINDWARD STREAMS REMAIN ELEVATED WITH
SOME HOVERING AROUND FLOOD LEVELS AT WAIKANE AND WAIAHOLE. OAHU
DEPARTMENT OF EMERGENCY MANAGEMENT RECENTLY REPORTED SEVERAL
INCHES OF WATER ON KAMEHAMEHA HIGHWAY AT WAIKANE...THOUGH THE ROAD
REMAINS OPEN.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...WAIKANE...LAIE AND HAUULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 445 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2148 15792 2162 15799 2169 15792 2133 15766
2131 15776
$$
WROE420
WGHW70 PHFO 130128
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST SUN MAY 12 2013
HIC003-130137-
/O.CAN.PHFO.FF.W.0040.000000T0000Z-130513T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
328 PM HST SUN MAY 12 2013
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE
DIMINISHED ALONG THE KOOLAU RANGE...AND OAHU DEPARTMENT OF EMERGENCY
MANAGEMENT REPORTS THAT THE WAIKANE STREAM NEAR KAMEHAMEHA HIGHWAY
HAS DROPPED SLIGHTLY. THUS THE FLASH FLOOD WARNING IS CANCELLED.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
LAT...LON 2148 15792 2162 15799 2169 15792 2133 15766
2131 15776
$$
WROEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 12, 10:00 AM HST, 1 hour 53 minutes earlier.
Area forecast discussion, May 12, 10:00 AM HST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SUN MAY 12 2013 .SYNOPSIS... MODERATE TO FRESH TRADE WINDS ARE EXPECTED TO PREVAIL FOR MOST OF THE WEEK. THE WEAKEST WINDS ARE EXPECTED MONDAY AND TUESDAY. WINDWARD AREAS WILL HAVE WET TRADE WINDS THROUGH MONDAY AS AN AREA OF ENHANCED MOISTURE LINGERS OVER THE CENTRAL ISLANDS THIS MORNING...AND THEN LIFTS NORTHWARD AND DISSIPATES. A MORE TYPICAL TRADE WIND WEATHER PATTERN IS EXPECTED DURING THE REMAINDER OF THE WEEK. && .DISCUSSION... CLOUDS ASSOCIATED WITH A DISSIPATED FRONT IS THE PRIMARY CLOUD FEATURE OVER AND AROUND THE STATE. THIS IS PROVIDING SOME SHOWERS FOR MOST WINDWARD AND MAUKA AREAS WITH MAUI COUNTY HAVING THE GREATEST CONCENTRATION OF SHOWERS OVER THEM. THE SURFACE WIND FIELD ASSOCIATED WITH THIS FRONT NOW RESEMBLES AN INVERTED TROUGH WITH ITS AXIS JUST TO THE EAST OF THE BIG ISLAND. IN THE MEANTIME HIGH PRESSURE HAS BEEN BUILDING IN TO OUR NORTH WITH A PRONOUNCED RETURN OF THE TRADES. AS THE HIGH MOVES EASTWARD OVER THE NEXT COUPLE OF DAYS...THE SURFACE TROUGH WILL GET PUSHED WESTWARD ACROSS THE STATE EARLY NEXT WEEK. THIS WILL CAUSE A BRIEF DROP OFF IN TRADE WINDS SPEEDS MONDAY INTO TUESDAY. AS THE TROUGH EXISTS TO THE WEST TRADE WIND SPEEDS WILL ONCE AGAIN PICK UP TO MODERATE LEVELS. THE REMNANT MOISTURE FROM THE DISSIPATED FRONT WILL CONTINUE TO PROVIDE SHOWERS FOR MOST WINDWARD AND MAUKA AREAS WITH ONLY A FEW BRIEF LIGHT SHOWERS EXPECTED OVER MOST LEEWARD LOCATIONS. THIS MOISTURE WILL GRADUALLY LIFT OFF TO THE NORTH AND EAST AS WE HEAD INTO THE MIDDLE OF THE WEEK WITH SLIGHTLY DRIER CONDITIONS EXPECTED. LATE IN THE WEEK MODELS ARE DEPICTING AN UPPER LEVEL TROUGH MAY DEVELOP OVER THE AREA THOUGH THERE ARE DIFFERENCES IN THE TIMING AND STRENGTH. WITH TRADE WINDS CONTINUING...SHOWERS WILL CONTINUE TO FAVOR WINDWARD AND MAUKA AREAS. && .AVIATION... MOISTURE ASSOCIATED WITH THE DISSIPATED FRONT DESCRIBED ABOVE WILL CONTINUE TO AFFECT WINDWARD SECTIONS OF THE ISLANDS...LEADING TO PERSISTENT MVFR CEILINGS/OCCASIONAL MVFR VISIBILITIES. BRIEF IFR CONDITIONS ARE ALSO POSSIBLE. AN AIRMET FOR MOUNTAIN OBSCURATION REMAINS IN EFFECT FOR WINDWARD SECTIONS. CONDITIONS WILL IMPROVE SOMEWHAT THIS AFTERNOON WITH DAYTIME HEATING...BUT IT WILL NOT BE UNTIL TONIGHT/MONDAY WHEN DRIER AIR MOVES IN ACROSS THE STATE THAT CLOUDS WILL START TO CLEAR OUT. && .MARINE... A SMALL CRAFT ADVISORY IS PRESENTLY UP FOR THE FOR THE KAIWI...PAILOLO AND ALENUIHAHA CHANNELS...AS WELL AS MAALAEA BAY. WINDS ARE EXPECTED TO REACH SMALL CRAFT ADVISORY LEVELS NEAR SOUTH POINT TONIGHT. THE WINDS ARE EXPECTED TO DROP SOME MONDAY...AND THEN INCREASE AGAIN TUESDAY NIGHT AND WEDNESDAY. THE CURRENT SHORT PERIOD NORTH NORTHWEST SWELL WILL GRADUALLY LOWER ON MONDAY. AN ADVISORY LEVEL SOUTH SWELL IS EXPECTED TO ARRIVE BY WEDNESDAY NIGHT. THE STRONG STORM THAT PRODUCED THIS SWELL LINGERED TO THE EAST OF NEW ZEALAND FOR SEVERAL DAYS WITH MULTIPLE PULSES OF ENERGY AIMED AT HAWAII. THUS THE SWELL WILL PULSATE WITH VARIES SIZES AND PERIODS BUT REMAIN ELEVATED THROUGH NEXT WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 AM MONDAY FOR KAIWI CHANNEL-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL. SMALL CRAFT ADVISORY FROM 6 PM TONIGHT TO 6 AM MONDAY FOR BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...BURKE AVIATION...BRAVENDER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:40 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| May 12, 3:11 AM HST | Small Craft Advisory | HFO | 24 hr | |
| May 12, 10:47 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.